Iowa, 2016

Flash Flooding and Flooding in Iowa, September 9 to 12, 2016

September 9 to 12, 2016 · NWS ARX · 12 events in 6 counties and zones

Rainfall amounts of 2 to 4 inches were common across northeast Iowa during the afternoon of September 9th. This rain fell fast enough and on soils that were already saturated leading to more flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Rainfall amounts of 2 to 4 inches were common across northeast Iowa during the afternoon of September 9th. This rain fell fast enough and on soils that were already saturated leading to more flash flooding. Water covered roads across parts of Floyd, Chickasaw and Allamakee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 9, 5:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 9, 5:44 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
644 AM CDT FRI SEP 9 2016

.SHORT TERM...(Today through Monday)
Issued at 309 AM CDT Fri Sep 9 2016

Sheesh....more rain? Seems like we can't catch a break in the
rainfall department lately, with the next 24-36 hours expected to
bring at least one if not a couple of additional rounds of showers
and storms, with at least a small risk for some to be on the
stronger side. The early morning pattern looks an awful lot like it
should this time of year, featuring a rather broad upper trough
digging through the northern Rockies with several embedded stronger
shortwaves. One such lead wave is currently working through southern
South Dakota and helping touch off a smattering of convection, with
another in tow across northern Wyoming and a third, much stronger
primary upper wave streaming into northeast Montana. Closer to home,
quite the dry airmass intact across much of our area at the moment,
but that quickly changes just to the south with a notable surge of
deeper 850-800mb moisture working back north through northeast
Nebraska and into northwest Iowa, quickly headed here through the
morning hours on the nose of a modest low level jet.

As such, see no real reason why current convection upstream won't
upscale through at least mid morning, with effective shear on the
order of 40+ knots supportive of supercellular characteristics with
mainly a hail threat given the elevated nature of convection (have
seen some of this to our west overnight). In addition, given a quick
increase in warm cloud depth to around 3.5-4km once again with PWATs
climbing toward 1.5 inches, have to again worry about some heavy
rain potential, especially if organized storms can lay out along the
northward advancing warm front, though given much better upper
dynamic forcing from the lead wave, would think convection will tend
to be more progressive than recent days. However, the simple fact is
we just can't take much more water across northeast IA/southwest WI
where 1 hour flash flood guidance is only around a meager inch or
so.

After round 1, we will likely see things spit and sputter into the
afternoon with the approach of wave number 2, though the degree of
available instability remains somewhat in question pending how much
sunshine we can manage. Have a feeling we may break out enough into
the afternoon in advance of the third incoming stronger wave/cold
front to achieve some modest instability in the presence of still
rather impressive shear. Interesting to see recent runs of the HRRR
trying to sneak a frontal wave right through the region, with the
conceptual pattern ripe for supercell development right along the
cold front. Given the potential for some backed flow should that
surface wave actually occur, do have at least a little concern we
may be setting up for a sneaky localized tornado environment across
particularly northeast Iowa, though rather paltry 0-1km shear will
preclude a specific mention at this point, with large hail/damaging
winds from supercellular structures right along the front the main
concern.

Thankfully, not much else to discuss thereafter, with the passage of
the cold front ending our convective chances through the late
evening. Stronger low/mid level cyclonic flow working into the
region coincident with quite the push of cold advection will likely
act to keep at least chances for some "wrap around" showers going
for north and east areas into the day on Saturday, before strong
drying and expansive low level ridging working through the area
bring in another shot of early fall weather with seasonable temps
and pretty much no threat for rain.

.LONG TERM...(Monday Night through Thursday)
Issued at 309 AM CDT Fri Sep 9 2016

The classic September roller coaster type of pattern looks to
continue through late week, with high pressure working east of the
area and helping set up better return flow across the region by
Tuesday, just in time for our next cold front to arrive. Will have
some chance for showers and maybe a little thunder with that
feature, before our next surge of even cooler air arrives into mid
and late week along with high pressure and more much-needed dry
weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 644 AM CDT Fri Sep 9 2016

Main taf forecast concern is convection possibilities and MVFR
conditions at both the RST/LSE taf sites through the taf period. A
warm front lifting north this morning will be the focus for showers
and thunderstorms at both RST/LSE taf sites through the mid to late
morning hours. This first line of convection should move through the
RST/LSE taf sites by 16z today. There should be break between the
next round of convection...which is in association with a low
pressure system moving over Lake Michigan this evening. Expect
another round of scattered shower/thunderstorm activity to move
across the region and possibly impact the RST/LSE taf sites this
afternoon into the evening hours. With the convection this
morning/this afternoon and into the evening hours expect MVFR
ceiling/visibilities conditions.

&&

.HYDROLOGY...
Issued at 309 AM CDT Fri Sep 9 2016

Minor flooding continues along the Kickapoo River but with water
levels now falling north of Gays Mills while some flooding also
continues across portions of Richland County along the Pine River.
Heading into today and this evening, continue to have concern about
one or two rounds of additional showers and storms moving through
the region. From a pattern perspective, the setup is not nearly as
good as in recent days for widespread heavy rainfall with batches of
storms expected to move along at a decent speed, though any repeated
rounds of storms could put down some isolated 2-3 inch amounts.
Given how low flash flood guidance remains across mainly northeast
Iowa into parts of southwest Wisconsin with very wet soils, there is
some risk for flooding depending on the evolution of convection the
next 24 hours, though confidence at the moment is just not there as
of yet to issue any type of Flood Watch. Thankfully, after this
batch of precipitation, dry weather will make a return into early
next week, with only smaller chances for some more showers toward
Tuesday of next week.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...DTJ
HYDROLOGY...Lawrence
Hazardous weather outlook, Sep 9, 2:34 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
334 AM CDT FRI SEP 9 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053-061-101200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-GRANT-
334 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TO WORK ACROSS THE
AREA INTO THIS EVENING. AN ISOLATED SEVERE STORM WITH LARGE HAIL
CANNOT BE RULED OUT THIS MORNING...MAINLY WEST OF THE MISSISSIPPI
RIVER. ADDITIONAL ISOLATED SEVERE STORMS THIS AFTERNOON MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY NEAR AND SOUTH
OF I-90.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CHANCES FOR THUNDERSTORMS WILL BE FOUND AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME THIS
AFTERNOON AND EARLY EVENING...MAINLY ALONG AND SOUTH OF I-90.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ054-055-101200-
CRAWFORD-RICHLAND-
334 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HIGH WATER OR MINOR FLOODING WILL CONTINUE NEAR SOME RIVERS AND
STREAMS TODAY...ESPECIALLY THE LOWER REACHES OF THE KICKAPOO
AND PINE RIVERS.

IN ADDITION...SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TO
WORK ACROSS THE AREA INTO THIS EVENING. A FEW STORMS THIS MORNING
COULD PRODUCE SMALL HAIL...WITH ISOLATED SEVERE STORMS THIS
AFTERNOON AND EARLY EVENING CAPABLE OF LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CHANCES FOR THUNDERSTORMS WILL BE FOUND AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME THIS
AFTERNOON AND EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

LAWRENCE

In the hours before

Special weather statement, Sep 9, 6:02 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
702 AM CDT FRI SEP 9 2016

IAZ008>011-018-019-MNZ088-095-096-WIZ034-041>044-053-091330-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WINONA-
FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON...
CHARLES CITY...NEW HAMPTON...WINONA...PRESTON...CALEDONIA...
BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH...MAUSTON...
FRIENDSHIP...VIROQUA
702 AM CDT FRI SEP 9 2016

...A QUICK MOVING LINE OF SHOWERS AND THUNDERSTORMS...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE QUICKLY EAST
SOUTHEAST ACROSS THE AREA THIS MORNING. EXPECT RAINFALL AMOUNTS OF
UP TO A HALF OF AN INCH WITHIN A HALF HOUR AND POSSIBLY PEA SIZE
HAIL. REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS CAN BE
EXPECTED.

DTJ

The radar

The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

6 flood, 3 heavy rain, 3 flash flood. Local standard time, as filed.

Heavy Rain, Floyd

When
September 9, 7:00 AM CST to 3:18 PM CST
Where
Floyd County, 2.13 mi ENE of Floyd
Reported by
Public
Coordinates
43.140, -92.730

Near Floyd, 3.85 inches of rain fell.

Heavy Rain, Floyd

When
September 9, 7:00 AM CST to 5:30 PM CST
Where
Floyd County, Charles City
Reported by
COOP Observer
Coordinates
43.070, -92.700

The COOP observer in Charles City measured 3.35 inches of rain.

Heavy Rain, Chickasaw

When
September 9, 7:30 AM CST to 11:16 AM CST
Where
Chickasaw County, New Hampton
Reported by
Public
Coordinates
43.070, -92.330

In New Hampton, three inches of rain fell.

Flood, Winneshiek

When
September 9, 1:05 PM CST to September 11, 1:25 AM CST
Where
Winneshiek County, 0.93 mi NE of Spillville to 1.08 mi NE of Spillville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.209, -91.957

Runoff from heavy rain pushed the Turkey River out of its banks in Spillville. The river crested five feet above the flood stage at 13.99 feet. This was the second time in two days that flooding occurred at this site. It had crested at 9.14 feet the day before.

Flood, Fayette

When
September 9, 1:20 PM CST to September 11, 4:45 PM CST
Where
Fayette County, 1.56 mi ESE of Eldorado to 1.87 mi ESE of Eldorado
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.042, -91.821

Runoff from heavy rains pushed the Turkey River out of its banks near Eldorado. The river crested almost four feet above the flood stage at 16.75 feet.

Flash Flood, Allamakee

When
September 9, 1:30 PM CST to 3:00 PM CST
Where
Allamakee County, 0.82 mi NW of Ludlow to 0.72 mi WSW of Ludlow
Cause
Heavy Rain
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
43.239, -91.590

Flood waters covered Pole Line Road northeast of Frankville.

Flash Flood, Floyd

When
September 9, 1:59 PM CST to 5:00 PM CST
Where
Floyd County, 1.02 mi ENE of Charles City Arpt to 4.31 mi NE of Carrville
Cause
Heavy Rain
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
43.077, -92.582

Flood waters covered some county roads east of Charles City.

Flash Flood, Chickasaw

When
September 9, 2:08 PM CST to 5:15 PM CST
Where
Chickasaw County, 2.62 mi ENE of Lawler to 3.31 mi SW of Boyd
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
43.080, -92.120

Flood waters covered State Highway 24 northeast of Lawler. Many other roads across Chickasaw County were reported to be under water as well.

Flood, Allamakee

When
September 9, 2:10 PM CST to September 11, 12:45 AM CST
Where
Allamakee County, 3.38 mi S of Chester to 2.98 mi S of Chester
Cause
Heavy Rain
Property damage
$40,000
Reported by
River/Stream Gage
Coordinates
43.422, -91.507

Runoff from heavy rains caused the Upper Iowa River to go out of its banks near Dorchester. The river crested three feet over the flood stage at 17.04 feet. This was the second time in two days that flooding occurred at this site. The river had crested at 16.55 feet during the evening of Sept.7th.

Flood, Clayton

When
September 9, 10:10 PM CST to September 12, 6:30 AM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested over five feet above the flood stage at 17.17 feet.

Flood, Fayette

When
September 10, 12:25 PM CST to September 11, 7:10 AM CST
Where
Fayette County, 1.26 mi NW of Clermont to 0.46 mi NNW of Clermont
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
43.015, -91.684

Runoff from heavy rain pushed the Turkey River out of its banks near Clermont. The river crested less than a foot over the flood stage at 16.95 feet.

Flood, Clayton

When
September 10, 11:10 PM CST to September 12, 3:55 AM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rain pushed the Turkey River out of its banks in Garber. The river crested over two feet above the flood stage at 19.22 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658429, 658433, 658431, 660315, 660316, 658423, 658417, 658419, 660313, 660318, 660317, 660319.